Journal of Symplectic Geometry
Volume 6 (2008)
The Symplectic Geometry of Penrose Rhombus Tilings
Pages: 139 – 158
The purpose of this article is to view Penrose rhombus tilings from the perspective of symplectic geometry. We show that each thick rhombus in such a tiling can be naturally associated to a highly singular 4-dimensional compact symplectic space $M_R$, while each thin rhombus can be associated to another such space $M_r$; both spaces are invariant under the Hamiltonian action of a 2-dimensional quasitorus, and the images of the corresponding moment mappings give the rhombuses back. The spaces $M_R$ and $M_r$ are diﬀeomorphic but not symplectomorphic.